Montana, 2006

Hail in Montana, June 7, 2006

June 7, 2006 · NWS TFX · 2 events in 2 counties and zones

75 inch diameter hail at Grant 4NE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms dropped 1 inch diamter hail at Sheridan 10N and .75 inch diameter hail at Grant 4NE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 7, 1:43 PM MST, 33 minutes earlier.

Area forecast discussion, Jun 7, 1:43 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
243 PM MDT WED JUN 7 2006

.DISCUSSION...
TONIGHT THROUGH FRIDAY NIGHT...AN UPPER LEVEL HIGH PRESSURE RIDGE IS
OVER EASTERN MONTANA AND THE DAKOTAS. TO THE WEST...AN UPPER LEVEL
LOW PRESSURE CENTER OVER THE EASTERN PACIFIC WILL WILL MOVE OVER THE
WEST COAST DURING THE NIGHT. THE PATTERN FOR THE NEXT FEW DAYS
CHANGES ONLY SLOWLY AND THE MOIST SOUTHWEST FLOW WILL KEEP THE
WEATHER MOIST AND UNSETTLED. FOR THIS AFTERNOON AND EVENING...SEVERE
THUNDERSTORMS ARE EXPECTED. NEGATIVE CAPE VALUES...ESPECIALLY ALONG
THE EASTERN ZONES...WILL INHIBIT OR DELAY THUNDERSTORM
ACTIVITY...AND LOWER CAPE VALUES TO THE NORTH WILL ALSO LIMIT
DEVELOPMENT. THE CENTRAL AND SOUTH ZONES ARE MORE UNSTABLE AND ALSO
HAVE GOOD WIND SUPPORT...SOUTH TO SOUTHEAST FLOW IN THE BOUNDARY
LAYER VEERS TO THE SOUTHWEST AT MID-LEVELS...AND WIND SPEEDS
CONTINUE TO INCREASE WITH HEIGHT. WEAK DISTURBANCES MOVING THRU THE
SOUTHWEST FLOW WILL HELP CONTINUE THIS ACTIVITY THROUGH THE EVENING.
THE AIRMASS REMAINS MOIST AND UNSETTLED WITH AFTERNOON THUNDERSTORMS
DEVELOPING THROUGH FRIDAY NIGHT...ALTHOUGH INSTABILITY WILL NOT BE
SO GREAT. ZELZER

SATURDAY THROUGH WEDNESDAY...AN UPPER LEVEL LOW WILL MOVE OVER
THE AREA THIS WEEKEND RESULTING IN COOLER TEMPERATURES AND A CHANCE
SHOWERS AND THUNDERSTORMS. SOME UNCERTAINTY IN THE MODELS FOR THE
WEATHER NEXT WEEK BUT MOST OF THE SOLUTIONS ARE SHOWING AN ACTIVE
PATTERN WITH AFTERNOON AND EVENING STORMS. WILL BROAD BRUSH 20 TO 30
POPS FOR TUESDAY AND WEDNESDAY. TEMPERATURES LOOK TO REBOUND NEXT
WEEK WITH HIGHS CLIMBING BACK TO NORMAL. MEIER

&&

.AVIATION...
UPDATED 1745Z.
A MOIST SOUTHWEST FLOW ALOFT WILL CONTINUE FOR THE NEXT 24 HOURS.
THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE WITH SHOWERS AND
THUNDERSTORMS DEVELOPING THIS AFTERNOON AND PERSISTING THROUGH THE
EVENING. SOME THUNDERSTORMS MAY CONTAIN LARGE HAIL AND GUSTY WINDS.
VFR CONDITIONS PREVAIL WITH MVFR/IFR CONDITIONS IN THE VICINITY OF
THUNDERSTORMS. MEIER

&&

.HYDROLOGY...
A PLANNED WATER RELEASE FROM TIBER DAM IS SCHEDULED TO BEGIN ON FRIDAY.
THIS WILL EVENTUALLY RAISE THE RIVER STAGE FOR THE MARIAS BY
SEVERAL FEET. NO HYDROLOGICAL PROBLEMS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  75  50  71 /  40  30  40  20
CTB  50  69  46  65 /  40  30  40  30
HLN  58  77  54  73 /  50  50  40  30
BZN  55  76  47  72 /  40  30  40  30
WEY  51  69  43  68 /  40  30  40  30
DLN  53  75  48  70 /  50  50  40  30
HVR  59  72  52  72 /  40  30  30  30
LWT  55  72  51  68 /  40  30  40  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 7, 2:58 AM MST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
358 AM MDT WED JUN 7 2006

MTZ008>015-044>055-081200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
358 AM MDT WED JUN 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTH
CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON AND EVENING.

THUNDERSTORM ACTIVITY WILL BE ON THE INCREASE THROUGHOUT THE DAY.
SOME THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON AND EVENING OVER
NORTH CENTRAL AND SOUTHWEST MONTANA. THE PRIMARY THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL. THE BEST TIME FRAME FOR SEVERE
THUNDERSTORMS TO OCCUR IS FROM 2 PM THIS AFTERNOON THROUGH 9 PM
THIS EVENING.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTH
CENTRAL AND SOUTHWEST MONTANA AGAIN THURSDAY AFTERNOON AND
EVENING. SEVERE STORMS ARE ALSO POSSIBLE ON FRIDAY...MAINLY OVER
SOUTHWEST MONTANA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Pocatello radar (KSFX), 218 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Beaverhead

When
June 7, 2:16 PM MST
Where
Beaverhead County, 4 mi NE of Grant
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.050, -113.017

Hail, Madison

When
June 7, 4:28 PM MST
Where
Madison County, 10 mi N of Sheridan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.600, -112.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505149, 5505150.